Michigan, 2014

Winter Weather in Michigan, April 29, 2014

April 29, 2014 · NWS MQT · 2 events in 2 counties and zones

A Plains low pressure system moving toward the Upper Midwest dropped moderate wet snow over portions of Marquette and Baraga counties on the 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Plains low pressure system moving toward the Upper Midwest dropped moderate wet snow over portions of Marquette and Baraga counties on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 29, 6:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 29, 6:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
727 AM EDT TUE APR 29 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 520 AM EDT TUE APR 29 2014

WV IMAGERY AND RUC ANALYSIS REVEALS REX BLOCK PATTERN OVER THE
CENTRAL PORTION OF NORTH AMERICA WITH A HIGH OVER HUDSON BAY AND AN
OCCLUDING CLOSED LOW OVER THE IOWA/MISSOURI BORDER. AT THE SFC...A
FEW SITES WERE REPORTING GUSTY EAST TO NORTHEAST WINDS AS A RESULT
OF A TIGHT PRES GRADIENT BETWEEN STRONG HIGH PRES OVER HUDSON BAY
AND A LOW OVER NW MISSOURI. BOTH KCMX AND KMNM WERE REPORTING WIND
GUSTS TO NEAR 40 MPH AT TIMES EARLY THIS MORNING. A BAND OF RAIN
OVER NORTHERN LAKE MI AND SE UPPER MI SUPPORTED BY 295K-300K
ISENTROPIC ASCENT WAS MAKING VERY SLOW NORTHWARD PROGRESS AS IT
ENCOUNTERS DRY EASTERLY FLOW (BELOW 750 MB) TO THE NORTH AND
EAST...PER 00Z APX SOUNDING.

AS THE MID LEVEL LOW WOBBLES TO THE NORTHEAST AND A SHORTWAVE LIFTS
NORTH INTO UPPER MI...INCREASING 295K ISENTROPIC ASCENT WILL FINALLY
OVERCOME LOW-LVL DRY AIR AND ALLOW PCPN TO SPREAD FROM SCNTRL/SE CWA
NORTH AND WEST ACROSS THE REST OF WEST AND CENTRAL UPPER MI LATER
THIS MORNING AND AFTERNOON. THE PCPN IS EXPECTED TO TAPER OFF FROM
SSE TO NNW BY MID TO LATE AFTERNOON. THE HEAVIER PCPN WILL COINCIDE
WITH TROWAL REGION NORTH OF THE MID/UPPER LOW AS NOTED ON MODELS
310-320 THETA-E LAYER. ALTHOUGH MOST AREAS SHOULD SEE QPF AMOUNTS IN
THE 0.50 TO .75 INCH RANGE...THE STRONGEST LIFT AND MOISTURE INFLOW
IS EXPECTED OVER THE SE CWA WHERE QPF COULD EXCEED AN INCH THROUGH
TONIGHT. UPSLOPE NE FLOW INTO N CNTRL UPPER MI COULD ALSO SUPPORT
RELATIVELY HIGHER PCPN AMOUNTS THERE.

SOME UNCERTAINTY REMAINS WITH THE PCPN TYPE OVER THE HIGHER TERRAIN
OF THE WRN HALF OF UPPER MI. THE 12Z NAM LOW LEVEL THICKNESS AND WET-
BULB ZERO HEIGHTS SUGGEST THAT SNOW MAY BE THE PREDOMINATE PCPN TYPE
OVER THE WRN INTERIOR THIS MORNING...AND ESPECIALLY OVER THE HIGHER
TERRAIN OF THE FAR WEST TOWARD IWD. EVEN WITH THE HIGH QPF
AMOUNTS...VERY LOW SLR VALUES AND RELATIVELY WARM ROAD SURFACES
SHOULD MINIMIZE SNOW ACCUMULATION TO AN INCH OR MAYBE TWO TOWARD KIWD
WITH MOST ACCUMULATION ON GRASSY OR SNOW COVERED AREAS.

WITH MODELS SHOWING SHORTWAVE AND ASSOC TROWAL REGION LIFTING NORTH
AND WEST OF THE FCST AREA TONIGHT ALONG WITH CORRESPONDING WEAKENING
OF ISENTROPIC ASCENT AND TRANSITION TO MID-LVL Q-VECT DIVERGENCE...
LOOK FOR HEAVIER PCPN TO TAPER OFF AND BECOME MORE LIGHT AND
SCATTERED WITH MOST LOCATIONS SEEING BTWN .1 TO .2 INCH. WITH
WARMING LOW-LVLS AS NOTED ON SOUNDINGS AND RISING 1000-850 MB
THICKNESSES WOULD EXPECT PTYPE MOSTLY RAIN TONIGHT.

AREA RIVERS AND STREAMS WILL NEED TO BE MONITORED CLOSELY OVER THE
NEXT SEVERAL DAYS AS RUNOFF FROM PCPN AND SNOWMELT WILL LEAD TO
RISING RIVER LEVELS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 501 AM EDT TUE APR 29 2014

THE BEGINNING OF THE LONG TERM PERIOD CONTINUES TO BE DOMINATED BY
THE UPPER LOW CURRENTLY OVER THE CENTRAL CONUS. BY 12Z WED...THE
UPPER LOW WILL CENTERED ALONG THE MN/WI BORDER AND WILL WOBBLE E TO
NEAR ERN WI BY 12Z THU BEFORE MOVING E OF THE CWA BY 00Z FRI. WITH
THE UPPER LOW TO THE SW/S AND A WEAK SFC LOW S/SE OF THE CWA WED
THROUGH THU...LIGHT RAIN IS EXPECTED BOTH DAYS ACROSS MOST OF THE
CWA. MODELS INDICATE PIECES OF ENERGY ROTATING AROUND THE UPPER LOW
AND THROUGH THE CWA...WHICH WILL LEAD TO PERIODS OF HEAVIER PRECIP
AND GREATER COVERAGE...FOLLOWED BY PERIODS OF LIGHTER PRECIP WITH
LESSER COVERAGE. GIVEN UNCERTAINTY WITH EXACT TIMING/MAGNITUDE OF
ADDITIONAL ENERGY...BROAD BRUSHED POPS WILL COVER THINGS AT THIS
POINT...WITH MORE ENHANCEMENT NEEDED BY LATER SHIFTS. WARM NOSE
CENTERED AROUND 850MB WILL KEEP PRECIP AS RAIN FROM 12Z WED THROUGH
MOST OF WED NIGHT UNTIL COLDER AIR MOVES IN BEHIND THE UPPER LOW.
ANY MIXED PRECIP OR SNOW FOR THE REST OF THU WILL BE CONFINED
TO THE HIGHER TERRAIN OF NWRN UPPER MI AS ABOVE 0C TEMPS WILL BE
CLOSER TO THE SFC AND CONFINED MORE TO THE LOWER TERRAIN AND ERN
CWA. CONTINUED TO USE MODELED WET BULB ZERO HEIGHTS AND 1000-850MB
THICKNESS FOR PTYPES.

CONFIDENCE IN THE REST OF THE FORECAST PERIOD IS LOWER AS MODEL
AGREEMENT IS POOR. IN GENERAL...UPPER TROUGHING WITH MORE SUBTLE
EMBEDDED PIECES OF ENERGY IS SHOWN OVER THE NCENTRAL CONUS FRI INTO
SUN...RESULTING IN CONTINUED COLD AND WET CONDITIONS...BUT WITH
LESSER QPF AMOUNTS THAT WHAT WE WILL SEE TODAY INTO WED. MODELS THEN
SHOW ZONAL OR WEAK RIDGING DEVELOPING SUN INTO EARLY NEXT
WEEK...WHICH SHOULD LEAD TO DRIER CONDITIONS AND EVENTUALLY WARMER
TEMPS IF MODELS VERIFY WELL.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 715 AM EDT TUE APR 29 2014

VFR CONDITIONS WILL QUICKLY LOWER TO MVFR AND THEN LIFR AS RAIN MOVES
IN FM THE SE THIS MORNING INTO EARLY AFTERNOON. RAIN WILL MIX WITH
OR CHANGE TO ALL SNOW AT KIWD TODAY AN COULD RESTRICT VSBYS TO IFR.
UPSLOPE FOG COULD ALSO DEVELOP AT KIWD AND KSAW AS RAIN AND WARMER
DEWPOINTS MOVE OVER COLDER LAKE SUPERIOR. ENE WINDS WILL GUST AOA 30
KNOTS AT KCMX THIS MORNING.

&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 520 AM EDT TUE APR 29 2014

AS A RESULT OF THE STRONG PRES GRADIENT BTWN A DEEP LOW OVER CENTRAL
PLAINS AND THE STRONG HIGH OVER HUDSON BAY EAST TO NORTHEAST GALES
ARE EXPECTED TO CONTINUE OVER THE WRN PORTION OF LAKE SUPERIOR
THROUGH TUE EVENING. THESE WINDS WILL ALSO BE ENHANCED BY CHANNELING
BETWEEN THE KEWEENAW PENINSULA AND ISLE ROYALE. A FEW ENE GALE FORCE
GUSTS TO 35 KNOTS ARE ALSO POSSIBLE OVER CENTRAL LAKE SUPERIOR MAINLY
THIS MORNING BUT SUSTAINED GALES ARE NOT EXPECTED SO WATCH HEADLINE
HAS BEEN DROPPED. THE WINDS WILL DIMINISH THIS EVENING AS THE LOW
LIFTS TO THE NORTH TOWARD THE WRN GREAT LAKES AND THE PRES GRADIENT
WEAKENS. HOWEVER WINDS TO 30 KNOTS ARE STILL EXPECTED UNTIL LATE TUE
NIGHT. WINDS ARE EXPECTED TO DROP OFF TO 25 KNOTS OR LESS FROM WED
INTO SAT AS THE LOW FILLS AND REMAINS NEAR UPPER MICHIGAN.
&&

.HYDROLOGY...
ISSUED AT 501 AM EDT TUE APR 29 2014

RUNOFF FROM RECENT SNOWMELT AND RAINFALL CONTINUES TO FLOW THROUGH
THE GROUND...SO DESPITE THE RECENT COOLER WEATHER...SOME AREA
STREAMS AND RIVERS REMAIN HIGH. LOCATIONS THAT ARE STILL NEAR OR
ABOVE BANKFULL AT THIS TIME INCLUDE THE STURGEON RIVER NEAR
CHASSELL...THE PAINT RIVER NEAR CRYSTAL FALLS AND THE STURGEON RIVER
NEAR NAHMA JUNCTION. AT LEAST THROUGH TONIGHT THESE RIVERS ARE NOT
EXPECTED TO REACH FLOOD STAGE...BUT THESE AND OTHER RIVERS WILL
START TO RISE AGAIN TONIGHT AND WEDNESDAY DUE TO A LOW PRESSURE
SYSTEM AND WIDESPREAD PRECIPITATION AFFECTING UPPER MICHIGAN. TOTAL
LIQUID EQUIVALENT PRECIPITATION AMOUNTS COULD REACH 1 TO 2 INCHES BY
THURSDAY. THE PRECIPITATION WOULD ADD TO THE FLOOD RISK. WHILE
WIDESPREAD AND AREAL FLOODING IS NOT EXPECTED...RFC ENSEMBLE
FORECASTS DO SHOW SIGNIFICANT RISES ON A FEW OF THE RIVERS IF HIGHER
QPF FROM THE MODELS VERIFIES. THE MOST UNCERTAINTY EXISTS OVER THE
RIVERS OF NORTHWEST UPPER MI...PARTICULARLY THE STURGEON RIVER OF
BARAGA/HOUGHTON COUNTIES AND THE TRAP ROCK RIVER. THESE RIVERS STILL
HAVE A FEW INCHES OF SNOW WATER EQUIVALENT IN THEIR BASINS AND IT IS
UNKNOWN EXACTLY HOW MUCH MELTING OF THAT SNOWPACK WILL OCCUR WITH
THE PRECIPITATION /WHICH WILL FALL AS WET SNOW FOR THE MOST PART
TODAY AND ALL RAIN TONIGHT AND WEDNESDAY/. WILL CONTINUE TO MONITOR
THESE AREAS ESPECIALLY CLOSE.

THOSE LIVING AROUND RIVERS...CREEKS...AND STREAMS SHOULD MONITOR
RIVER LEVELS THIS WEEK.

REPORTS INDICATE LITTLE ICE REMAINS ON AREA RIVERS...SO THE ICE JAM
FLOODING THREAT HAS GREATLY DIMINISHED. THE ONLY EXCEPTION MIGHT BE
AT THE MOUTHS OF RIVERS THAT FLOW INTO THE GREAT LAKES WHERE
SIGNIFICANT ICE REMAINS AT THE SHORE OR JUST OFFSHORE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR LSZ162-
     263-264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...TITUS
AVIATION...VOSS
MARINE...VOSS
HYDROLOGY...TITUS
Hazardous weather outlook, Apr 29, 4:31 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
531 AM EDT TUE APR 29 2014

MIZ001>007-009>014-084-085-300945-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
531 AM EDT TUE APR 29 2014 /431 AM CDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT HIGHER FLOWS ON AREA RIVERS AND STREAMS DUE TO SNOW MELT RUNOFF.
MONITOR RIVER LEVELS AND STAY TUNED FOR RIVER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF HIGHER RIVER FLOWS WILL CONTINUE DUE TO SNOW
MELT RUNOFF. ADDITIONAL RUNOFF WILL OCCUR AS WIDESPREAD PRECIPITATION
AFFECTS MOST OF UPPER MICHIGAN THROUGH THURSDAY. ALTHOUGH STILL
UNCERTAIN...THE STURGEON RIVER IN BARAGA AND HOUGHTON COUNTIES...TRAP
ROCK RIVER AND PAINT RIVER APPEAR TO HAVE THE GREATEST CHANCE OF
NEARING FLOOD STAGE OVER THE NEXT FEW DAYS. MONITOR RIVER LEVELS AND
STAY TUNED FOR RIVER FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-300945-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
531 AM EDT TUE APR 29 2014 /431 AM CDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES TO 35 TO 40 KNOTS WILL CONTINUE OVER WESTERN LAKE
SUPERIOR THROUGH THIS EVENING. SEE THE LATEST MARINE WEATHER MESSAGE
AND FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-300945-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
531 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TOWARD THE OPEN
WATERS OF LAKE MICHIGAN INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
April 29, 8:00 AM EST to 1:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Three to four inches of moderate to briefly heavy wet snow accumulated from the National Weather Service in Negaunee Township west to areas near the Hoist Basin north of Ishpeming. The snow fell primarily over a five-hour period during the morning and early afternoon of the 29th.

Winter Weather, Baraga

When
April 29, 9:00 AM EST to 2:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Three Lakes measured 3.5 inches of wet snow over approximately five hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511941, 511942.